Hail, Grant
- When
- August 20, 5:12 AM CST
- Where
- Grant County, 2.13 mi NNW of Five Pts
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.850, -90.810
A small complex of thunderstorms developed across southwest Wisconsin shortly after a cold front moved across the region. These storms intensified long enough to produce quarter sized hail near Lancaster (Grant County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A small complex of thunderstorms developed across southwest Wisconsin shortly after a cold front moved across the region. These storms intensified long enough to produce quarter sized hail near Lancaster (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 20, 2:43 AM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 343 AM CDT SAT AUG 20 2011 .SHORT TERM...TODAY THROUGH MONDAY NIGHT MAIN FORECAST CONCERN IS ON PRECIPITATION TODAY. CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED RIDGING OVER THE SOUTHERN PLAINS AND OVER BRITISH COLUMBIA... AND TROUGHING OVER SOUTH CENTRAL CANADA. THE FORECAST AREA SITS IN BASICALLY A WESTERLY FLOW BETWEEN THE SOUTHERN PLAINS RIDGE AND SOUTH CENTRAL CANADA TROUGH...WITH A SHORTWAVE NOTED RIDING THROUGH THE FLOW OVER SOUTH CENTRAL MINNESOTA. THIS SHORTWAVE IN CONJUNCTION WITH 800-600MB FRONTOGENESIS HAS BEEN SUPPORTING PLENTY OF MID CLOUDS FROM SOUTHERN MINNESOTA INTO CENTRAL AND NORTHERN WISCONSIN...ALONG WITH SOME SCATTERED SHOWER ACTIVITY. PRECIPITATION HAS BEEN SOMEWHAT HAMPERED BY DRIER LOW LEVEL AIR IN PLACE...SEEN ON THE 00Z MPX AND GRB SOUNDINGS. LOWER LEVEL FRONTOGENESIS EXISTS TOO ACROSS NORTHERN IOWA INTO FAR SOUTHWEST WISCONSIN. THIS FRONTOGENESIS WAS INACTIVE LAST EVENING...DUE TO AN MCS PRESENT OVER SOUTHEAST NEBRASKA. NOW THAT THE MCS HAS SHIFTED SOUTHEAST...THE FRONTOGENESIS ZONE HAS TAKEN OFF...WITH NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHERN IOWA. THE DRY AIR THAT HAS BEEN COMING IN AT THE LOW LEVELS...THOUGH...IS ACCOMPANIED BY HIGH PRESSURE BUILDING IN AT THE SURFACE...SITUATED OVER THE DAKOTAS. TO THE NORTHWEST ON THE BACK SIDE OF THE SOUTH CENTRAL CANADA TROUGH...A SHORTWAVE IS NOTED IN SOUTHEAST SASKATCHEWAN. ANOTHER STREAM OF SCATTERED MID TO HIGH CLOUDS IS ACCOMPANYING THIS SHORTWAVE. TODAY AND TONIGHT...A COUPLE DIFFERENT CONCERNS TO DEAL WITH. FIRST FOR TODAY IS THE LOW TO MID LEVEL FRONTOGENESIS ZONE CURRENTLY AFFECTING THE AREA. WITH THE SHORTWAVE OVER SOUTH CENTRAL MINNESOTA PROGGED TO SHIFT EAST THIS MORNING...THE MID-LEVEL FRONTOGENESIS IS FORECAST TO WEAKEN. MANY HRRR RUNS AS WELL AS THE 20.00Z GFS/NAM SHOW DIMINISHING AS WELL...WITH A TIME SOMEWHERE BETWEEN 12-15Z. SO FOR LOCATIONS NORTH OF I-90...ONLY KEPT SOME 20 PERCENT CHANCES GOING. SOUTH OF I-90 WHERE THE LOW LEVEL FRONTOGENESIS IS TAKEN PLACE...THIS FRONTOGENESIS IS FORECAST TO SHIFT EAST WITH TIME BY ALL MODELS...WHICH MAKES SENSE GIVEN THE UPPER LEVEL FLOW. IN FACT...THE RUC 850MB MOISTURE TRANSPORT VECTORS SHOW AFTER BEING SOUTH TO SOUTHWEST EARLY THIS MORNING...SHIFTING AROUND TO THE NORTHWEST BETWEEN 15-18Z. KEPT 50-90 PERCENT CHANCES THIS MORNING SOUTH OF I-90 TO ACCOUNT FOR THE CONVECTION...DROPPING DOWN TO ONLY A 30 TO MAINLY 50 PERCENT CHANCE THIS AFTERNOON. SOMEWHAT CONCERNED THIS AFTERNOON MAY END UP DRY. DAY SHIFT WILL NEED TO MONITOR. SEEING THE WAY THE CONVECTION IS MOVING ON RADAR...SHOWING SOME TRAINING EFFECT...PUT AN INITIALLY WORRY ABOUT FLOODING. HOWEVER... WITH THE 850MB MOISTURE TRANSPORT FAIRLY WEAK... PRECIPITABLE WATER VALUES AROUND NORMAL AND WARM CLOUD DEPTHS OF ONLY 3500 METERS...ARE ALL NEGATIVES FOR FLOODING. ANTICIPATING SOME CLEARING...CURRENTLY SEEN IN NORTHERN MINNESOTA TO MOVE INTO THE AREA THIS EVENING. THEN ATTENTION FOCUSES TO THE SOUTHEAST SASKATCHEWAN SHORTWAVE. MODELS BRING THIS WAVE DOWN THROUGH NORTHERN WISCONSIN TONIGHT. SOME LIGHT PRECIPITATION COULD ACCOMPANY IT...EITHER LEFT-OVER DIURNAL OR SYNOPTIC IN NATURE...AS INDICATED BY THE 20.00Z GFS/NAM AND 28.03Z SREF MEAN. DID INCLUDE A 20 PERCENT CHANCE THIS EVENING OVER TAYLOR COUNTY IN CASE PRECIPITATION DOES MOVE IN. FOR TEMPERATURES...KEPT VALUES PRETTY CLOSE TO A BLEND OF GUIDANCE...EXCEPT FOR FAR SOUTHERN AREAS WHERE WENT SLIGHTLY BELOW DUE TO CLOUDS AND PRECIPITATION AROUND. ALSO...WITH A COOLER NIGHT TONIGHT AND DIMINISHING WINDS WITH THE SURFACE RIDGE MOVING IN...DID INCLUDE SOME VALLEY FOG. NOT TOO CONFIDENT ON THE MISSISSIPPI WITH CONCERN ABOUT WINDS NOT DIMINISHING ENOUGH. SUNDAY AND SUNDAY NIGHT...THAT SHORTWAVE DROPPING DOWN INTO NORTHERN WISCONSIN IS FORECAST TO CARVE OUT A DECENT TROUGH OVER THE WESTERN GREAT LAKES REGION BY 12Z SUNDAY. MODELS ARE IN AGREEMENT THAT THIS TROUGH WILL PROGRESS EASTWARD INTO THE EASTERN GREAT LAKES BY 12Z MONDAY. WITH THE AREA STILL UNDER THE 850MB THERMAL TROUGHING...I.E. 850MB TEMPS OF 10-12C...THE STEEP LAPSE RATES INDUCED BY DAYTIME HEATING MAY BE ENOUGH TO INITIATE ISOLATED DIURNAL SHOWER ACTIVITY. THIS SEEMS MOST LIKELY EAST OF THE MISSISSIPPI RIVER...WHERE 850 AND 500MB TEMPS ARE COOLEST. DRY CONDITIONS THEN FORECAST FOR SUNDAY NIGHT WITH HIGH PRESSURE STILL IN THE AREA. MAY HAVE TO WATCH FOR VALLEY FOG SUNDAY NIGHT...BUT AM CONCERNED THERE COULD BE SOME INCREASE IN WARM ADVECTION CLOUDS AFTER MIDNIGHT. PREVIOUS FORECAST TEMPERATURES SEEMED REASONABLE AND LITTLE CHANGE NEEDED. MONDAY AND MONDAY NIGHT...A SHORTWAVE IS FORECAST TO COME INTO BRITISH COLUMBIA MONDAY MORNING...THEN TRACK EASTWARD INTO SOUTH CENTRAL CANADA MONDAY NIGHT. THIS SHORTWAVE WILL HELP PUSH UPPER RIDGING TOWARDS THE AREA...INDUCING STRONGER WARM ADVECTION AND PUSHING THE SURFACE HIGH OFF TO THE EAST. CONCERN EXISTS THEN FOR ISENTROPICALLY INDUCED CONVECTION AS A RESULT. 20.00Z GFS/ECMWF HAVE BACKED OFF DEVELOPMENT UNTIL MONDAY NIGHT...WHICH SEEMS REASONABLE AS AT THAT TIME TOO...ALL MODELS SUGGEST SOME WEAK SHORTWAVES MOVING TOWARDS THE AREA FROM THE DAKOTAS. THE 20.00Z NAM LOOKED TOO HYPER-ACTIVE IN DEVELOPING PRECIP ON MONDAY...WITH NO REAL FORCING MECHANISM. FAVORED THE DRIER GFS/ECMWF...WHICH RESULTED IN ONLY MAINTAINING A 15-20 PERCENT CHANCE ON MONDAY OVER THE FAR WESTERN AREAS. 20-40 PERCENT CHANCES SEEM REASONABLE TOO FOR MONDAY NIGHT...AS DEPICTED IN THE PREVIOUS FORECAST. CERTAINLY DO NOT WANT TO GO HIGHER AT THIS TIME DUE TO DEALING WITH POSITION AND TIMING OF ELEVATED CONVECTION. WITH THE WARM ADVECTION DEVELOPING...LOOK FOR WARMER TEMPERATURES DURING THIS PERIOD. 850MB TEMPS CLIMBING TO 14-16C ON MONDAY SUPPORTS HIGHS IN THE UPPER 70S TO LOW 80S. WITH CLOUDS DEVELOPING MONDAY NIGHT AND HIGHER DEWPOINTS...LOWS IN THE UPPER 50S TO LOW 60S SEEM REASONABLE. .LONG TERM...TUESDAY THROUGH FRIDAY NIGHT MUCH BETTER AGREEMENT IN THE LONG TERM FORECAST TODAY AMONGST THE ECMWF/GFS/CANADIAN AND GFS ENSEMBLES...EVEN WITH SMALL SCALE DETAILS...LEADING TO ABOVE NORMAL CONFIDENCE IN THE FORECAST. AFOREMENTIONED SHORTWAVES OVER THE DAKOTAS MONDAY NIGHT ARE FULLY PROGGED TO MOVE THROUGH DURING THE DAY TUESDAY...AND THIS PERIOD CONTAINS THE HIGHEST CHANCES OF PRECIPITATION DURING THE LONG TERM FORECAST AT 20-40. FURTHER INCREASES MAY BE NECESSARY. AFTER THIS...A FAIRLY POTENT SHORTWAVE IS FORECAST TO DROP DOWN INTO MANITOBA TUESDAY NIGHT AND NORTHERN ONTARIO ON WEDNESDAY. A COLD FRONT WILL ACCOMPANY THIS SHORTWAVE. THE FRONT APPEARS TO BE MOVING FASTER LOOKING AT PREVIOUS MODEL RUNS...WHICH SHOULD ALLOW FOR DRIER AIR TO MOVE IN QUICKER FOR WEDNESDAY. AS A RESULT...WAS ABLE TO DRY OUT THE WESTERN HALF OF THE FORECAST AREA ON WEDNESDAY...AND IT IS POSSIBLE THE ENTIRE AREA MAY END UP DRY PER THE 00Z ECMWF. DESPITE THE FRONT MOVING THROUGH...TEMPERATURES ON WEDNESDAY COULD GET UP AT LEAST INTO THE MID 80S WITH 850MB TEMPS PROGGED AROUND 20C AT 18Z. WEDNESDAY NIGHT THROUGH FRIDAY THEN APPEAR DRY AS HIGH PRESSURE MOVES OVER THE FORECAST AREA AND UPPER RIDGING FULLY ESTABLISHES ITSELF OVER THE WESTERN U.S.. READINGS WILL DIP BACK DOWN...BUT LOOKS LIKE ONLY TO AROUND NORMAL GIVEN 850MB TEMPS NOT FORECAST TO FALL BELOW 12C. COULD SEE SOME VALLEY FOG NIGHTS GIVEN THE HIGH NEARBY...BUT IT IS TOO EARLY TO PUT THAT DETAIL IN THE FORECAST AT THIS TIME. && .AVIATION...THROUGH 12Z SUNDAY A SHORTWAVE TROUGH WILL MOVE ACROSS THE REGION TODAY BRINGING A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TO THE TAF SITES. AT THIS TIME IT APPEARS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN WILL HAVE THE BEST CHANCE OF SEEING THIS ACTIVITY. PLAN ON MAINLY VFR CONDITIONS TODAY WITH BROKEN STRATOCUMULUS WITH BASES BETWEEN 6 AND 8 KFT. CONDITIONS MAY BRIEFLY DROP INTO THE MVFR CATEGORY IF SHOWERS MOVE OVER THE SITES. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION THIS EVENING...WITH SKIES BECOMING MOSTLY CLEAR. FORECAST SOUNDINGS ARE SHOWING LIGHT AND VARIABLE WINDS FROM THE SURFACE THROUGH 1500 FT BY 03Z WITH A TEMPERATURE/DEWPOINT SPREAD OF 7 DEGREES AT KLSE...SETTING THE STAGE FOR POSSIBLE VALLEY FOG DEVELOPMENT LATE TONIGHT INTO EARLY SUNDAY MORNING. THERE IS UNCERTAINTY REGARDING THE COVERAGE OF THE VALLEY FOG WITH A PRESSURE GRADIENT REMAINING IN PLACE AS THE CENTER OF THE HIGH SETTLES INTO CENTRAL IOWA. WILL BE ADDING BCFG TO THE TAF AT KLSE STARTING AT 21.10 AND PERSISTING THROUGH 21.12. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...AJ AVIATION..........WETENKAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 449 AM CDT SAT AUG 20 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 449 AM CDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED SOUTH OF INTERSTATE 90 TODAY...ESPECIALLY THIS MORNING. LIGHTNING AND BRIEF HEAVY RAINFALL WOULD BE THE MAIN HAZARDS FROM THEM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY. IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 531 AM CDT SAT AUG 20 2011 WIZ054-055-061-201130- CRAWFORD-GRANT-RICHLAND- 531 AM CDT SAT AUG 20 2011 AT 526 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAGLE CAVE...MOVING NORTHEAST AT 25 MPH. WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS IMPACTED INCLUDE... COUNTY ROADS E AND Q...HIGHWAY 80 AND COUNTY Y...BOAZ...COUNTY ROADS Z Z AND Q...COUNTY ROADS O AND O O...RICHLAND CENTER AND TWIN BLUFFS. JW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 557 AM CDT SAT AUG 20 2011 WIZ061-201200- GRANT- 557 AM CDT SAT AUG 20 2011 AT 554 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BLOOMINGTON...MOVING EAST AT 20 MPH. PENNY SIZE HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM. THE STRONG THUNDERSTORM WILL BE NEAR... KLONDYKE SECLUDED ACRES AROUND 610 AM... LANCASTER...MOUNT IDA AROUND 620 AM... STITZER AROUND 630 AM... FENNIMORE AROUND 640 AM... PRESTON...ANNATON AROUND 650 AM... MONTFORT...LIVINGSTON AROUND 700 AM... BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. WETENKAMP
The La Crosse radar (KARX), 112 km away, was scanning. The volume nearest the first event began at 11:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334404.